Sunday, January 20, 2008

Acetaminophen and pseudoephedrine

SPECIAL ALERTS Infant Deaths Associated with Cough and Cold Medications - January 2007
The Centers for Disease Control and Prevention (CDC) has released a report concerning the use of cough and cold medications in children <2 years of age. Products containing nasal decongestants (eg, pseudoephedrine), antihistamines (eg, carbinoxamine), cough suppressants (eg, dextromethorphan), and expectorants are often used in this age group. The CDC notes that during 2004 and 2005, ~ 1519 children <2 years of age were seen in emergency departments for adverse effects, including overdose, associated with these medications.
During this time period, 3 infants <6 months of age died. All 3 had postmortem blood levels of pseudoephedrine, ranging from 4743-7100 ng/mL (therapeutic levels for children 2-12 years: 180-500 ng/mL). In one case, the infant received both a prescription product containing pseudoephedrine and an over-the-counter (OTC) product, also containing pseudoephedrine. Alternatives to nasal decongestants in this age group may be softening nasal secretions with saline drops or a cool-mist humidifier and/or the removal of nasal secretions with the use of rubber suction bulb.
Safety and efficacy for the use of cough and cold products in children <2 years of age is limited. The Food and Drug Administration (FDA) notes that there are no approved OTC uses for these products in children <2 years of age. Clinicians are reminded to ask caregivers about the use of OTC products in order to avoid exposure to multiple medications containing the same ingredient. Caregivers are reminded that OTC cough and cold products should not be used in children <2 years of age except under specific direction by their healthcare provider.
For additional information, refer to the following CDC website: http://www.cdc.gov/mmwr/preview/mmwrhtml/mm5601a1.htm, Centers for Disease Control, "Infant Deaths Associated with Cough and Cold Medications - Two States, 2005,"MMWR Morb Mortal Wkly Rep, 2007, 56(01):1-4.
U.S. BRAND NAMES — Allerest® Allergy and Sinus Relief [OTC]; Genapap™ Sinus Maximum Strength [OTC]; Mapap Sinus Maximum Strength [OTC]; Medi-Synal [OTC]; Oranyl Plus [OTC]; Ornex® Maximum Strength [OTC]; Ornex® [OTC]; Sinus-Relief [OTC] [DSC]; Sudafed® Multi-Symptom Sinus and Cold [OTC]; Tylenol® Cold Daytime, Children's [OTC]; Tylenol® Cold, Infants [OTC]; Tylenol® Sinus Daytime [OTC]
PHARMACOLOGIC CATEGORY Alpha/Beta AgonistAnalgesic, Miscellaneous
DOSING: ADULTS Pain (Analgesic): Oral; Based on acetaminophen component: 325-650 mg every 4-6 hours as needed; do not exceed 4 g/day
Decongestant: Oral: Based on pseudoephedrine component: 60 mg every 4 hours; do not exceed 360 mg/day
Product labeling: Sudafed® Multi-Symptom Sinus and Cold: 2 capsules every 4-6 hours (maximum: 8 capsules/24 hours) Tylenol® Sinus Daytime: 2 caplets or gelcaps every 4-6 hours (maximum: 8 caplets or gelcaps/24 hours)
DOSING: PEDIATRIC Analgesic: Based on acetaminophen component: Oral: Children: 10-15 mg/kg/dose every 4-6 hours as needed; do not exceed 5 doses in 24 hours
Decongestant: Based on pseudoephedrine component: Oral: Children: 2-6 years: 15 mg every 4 hours; do not exceed 90 mg/day 6-12 years: 30 mg every 4 hours; do not exceed 180 mg/day Children >12 years and Adults: Refer to adult dosing.
Product labeling:
Children's Tylenol® Cold Daytime: Children: 2-5 years (24-47 lb): 1 teaspoonful every 4-6 hours (maximum: 4 doses/24 hours) 6-11 years (48-95 lb): 2 teaspoonfuls every 4-6 hours (maximum: 4 doses/24 hours)
Infants' Tylenol® Cold: Children 2-3 years (24-35 lb): 1.6 mL every 4-6 hours (maximum: 4 doses/24 hours)
Sudafed® Multi-Symptom Sinus and Cold, Tylenol® Sinus Daytime: Children 12 years: Refer to adult dosing.
DOSING: ELDERLY — Refer to adult dosing.
DOSING: HEPATIC IMPAIRMENT — Use with caution. Limited, low-dose therapy usually well tolerated in hepatic disease/cirrhosis; however, cases of hepatotoxicity at daily acetaminophen dosages <4 g/day have been reported. Avoid chronic use in hepatic impairment.
DOSAGE FORMS — Excipient information presented when available (limited, particularly for generics); consult specific product labeling. [DSC] = Discontinued product
Caplet: Allerest® Allergy and Sinus Relief, Ornex®: Acetaminophen 325 mg and pseudoephedrine hydrochloride 30 mg Genapap™ Sinus Maximum Strength, Mapap Sinus Maximum Strength, Ornex® Maximum Strength, Tylenol® Sinus Daytime: Acetaminophen 500 mg and pseudoephedrine hydrochloride 30 mg
Capsule, liquid: Sudafed® Multi-Symptom Sinus and Cold: Acetaminophen 325 mg and pseudoephedrine hydrochloride 30 mg [contains sodium 16 mg]
Gelcap: Tylenol® Sinus Daytime: Acetaminophen 500 mg and pseudoephedrine hydrochloride 30 mg
Liquid: Childrens Tylenol® Cold Daytime: Acetaminophen 160 mg and pseudoephedrine hydrochloride 15 mg per 5 mL (120 mL) [contains sodium benzoate; fruit flavor]
Liquid, oral [drops]: Infants Tylenol® Cold: Acetaminophen 80 mg and pseudoephedrine 7.5 mg per 0.8 mL [contains sodium benzoate; bubble gum flavor]
Tablet: Medi-Synal, Sinus-Relief [DSC]: Acetaminophen 325 mg and pseudoephedrine hydrochloride 30 mg Oranyl Plus: Acetaminophen 500 mg and pseudoephedrine hydrochloride 30 mg
DOSAGE FORMS: CONCISE Caplet: Allerest® Allergy and Sinus Relief, Ornex®: Acetaminophen 325 mg and pseudoephedrine hydrochloride 30 mg Genapap™ Sinus Maximum Strength, Mapap Sinus Maximum Strength, Ornex® Maximum Strength, Tylenol® Sinus Daytime: Acetaminophen 500 mg and pseudoephedrine hydrochloride 30 mg
Capsule, liquid: Sudafed® Multi-Symptom Sinus and Cold: Acetaminophen 325 mg and pseudoephedrine hydrochloride 30 mg
Gelcap: Tylenol® Sinus Daytime: Acetaminophen 500 mg and pseudoephedrine hydrochloride 30 mg
Liquid: Childrens Tylenol® Cold Daytime: Acetaminophen 160 mg and pseudoephedrine hydrochloride 15 mg per 5 mL
Liquid, oral [drops]: Infants Tylenol® Cold: Acetaminophen 80 mg and pseudoephedrine 7.5 mg per 0.8 mL
Tablet: Medi-Synal: Acetaminophen 325 mg and pseudoephedrine hydrochloride 30 mg Oranyl Plus: Acetaminophen 500 mg and pseudoephedrine hydrochloride 30 mg
GENERIC EQUIVALENT AVAILABLE — Yes
USE — Relief of mild-to-moderate pain; relief of congestion
ADVERSE REACTIONS SIGNIFICANT — See individual agents.
DRUG INTERACTIONS — Acetaminophen: Substrate (minor) of CYP1A2, 2A6, 2C9, 2D6, 2E1, 3A4; Inhibits CYP3A4 (weak)
Also see individual agents.
ETHANOL / NUTRITION / HERB INTERACTIONS — Ethanol: Excessive intake of ethanol may increase the risk of acetaminophen-induced hepatotoxicity. Avoid ethanol or limit to <3 drinks/day.
DIETARY CONSIDERATIONS Sudafed® Multi-Symptom Sinus and Cold capsule contains acetaminophen 325 mg, pseudoephedrine hydrochloride 30 mg, and sodium 16 mg.
CANADIAN BRAND NAMES — Contac® Cold and Sore Throat, Non Drowsy, Extra Strength; Dristan® N.D., Extra Strength; Dristan® N.D.; Sinutab® Non Drowsy; Sudafed® Head Cold and Sinus Extra Strength; Tylenol® Decongestant; Tylenol® Sinus
INTERNATIONAL BRAND NAMES — Contac Cold and Sore Throat, Non Drowsy, Extra Strength (CA); Dristan N.D. (CA); Dristan N.D., Extra Strength (CA); Sinutab Non Drowsy (CA); Sudafed Head Cold and Sinus Extra Strength (CA); Tylenol Decongestant (CA); Tylenol Sinus (CA)
PHARMACODYNAMICS / KINETICS — See individual agents.

1 comment:

jonh said...

Very interesting information about Acetaminophen and pseudoephedrine, this is a excellent treatment for control the pain and I use Viagra Online too